SciELO - Scientific Electronic Library Online

 
vol.77 issue6Follicular mucinosis: literature review and case reportCowden's Syndrome: a new case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Anais Brasileiros de Dermatologia

On-line version ISSN 1806-4841

An. Bras. Dermatol. vol.77 no.6 Rio de Janeiro Nov./Dec. 2002

http://dx.doi.org/10.1590/S0365-05962002000600008 

CASE REPORT

 

Kaposi's Sarcoma in a renal transplant patient receiving Fk-506*

 

 

Jorge David Rocha ZanolI; André Vicente Esteves de CarvalhoII; Sérgio Martinez LecompteIII; Elisa Gobbato TrezIV

IAssistant Professor of Pathology. Dermatology Service of the UFRGS. "Complexo Hospitalar Santa Casa". Porto Alegre, Rio Grande do Sul, Brazil
IIResident Physician of the Dermatology Service of the UFRGS. "Complexo Hospitalar Santa Casa". Porto Alegre, Rio Grande do Sul, Brazil
IIIResident Physician of the Dermatology Service of the UFRGS. "Complexo Hospitalar Santa Casa". Porto Alegre, Rio Grande do Sul, Brazil
IVResident Physician of the Dermatology Service of the UFRGS. "Complexo Hospitalar Santa Casa". Porto Alegre, Rio Grande do Sul, Brazil

Correspondence

 

 


SUMMARY

Kaposi's sarcoma is a cutaneous and extra cutaneous multicentric malignancy that has been widely described in renal-transplant patients under classic immunosuppressive therapy. This study describes a renal-transplant patient under immunosuppressive therapy with FK-506 who presented Kaposi's sarcoma 10 months after the transplantation.

Key words: Sarcoma, Kaposi; tacrolimus; kidney transplantation.


RESUMO

O Sarcoma de Kaposi (SK) é neoplasia maligna multicêntrica, cutânea e extracutânea, que tem sido descrita em pacientes transplantados renais que recebem terapia imunossupressora clássica. Este estudo descreve um caso de sarcoma de Kaposi em paciente transplantada renal recebendo FK-506, que surgiu 10 meses após o transplante.

Palavras-chave: Sarcoma de Kaposi; tacrolimus; transplante de rim.


 

 

INTRODUCTION

SK is a cutaneous and multicentric malignant neoplasia first described by Moritz Kaposi in 1872.

There exist four subtypes of Kaposi's Sarcoma described in the literature. The first subtype, called classic, occurs with greatest frequency in the aged, involving the lower extremities, with a chronic course and occurring more among men than women in a 10:1 ratio. Also described is a type called African, which has a more aggressive course and preferentially involving young children. The third subtype is related to administering iatrogenic immunosuppression, mainly in transplant patients.

The fourth and last subtype described refers to Kaposi's Sarcoma whose appearance was concomitant to immunosuppression by HIV, predominantly in male homosexuals.1

Administering new immunosuppressants, among them FK-506, is related to diverse side effects, some of which are novel, while the others were already known. Among the side effects of greatest incidence in transplant patients receiving immunosuppressant therapy, one finds viral warts2 and cutaneous carcinomas, such as epidermoid carcinoma and basocellular carcinoma.3

The objective of this work is to alert medical doctors as to the possible side effects of a drug whose prescription is increasingly frequent, demonstrating growing use.

 

CASE REPORT

A 48-year old, caucasian female patient underwent a renal transplant on June 20, 1999 due to chronic renal insuffienciency, resulting from polycystic kidneys. Seven months after the transplant, the emergence of violaceous, asymptomatic nodular lesions, was noticed on the dorsal region of the left hand, and on the left temporal region of the head. Existence of similar lesions among the patient's relatives is negative, as well as any previous cutaneous pathologies.

Immunosuppressant therapy was carried out with FK-506 (8mg/day), azathioprine (125mg/day) and prednisone (10mg/day). The patient also made use of furosemide (40mg/day).

In the dermatological examination, a purple nodular lesion appeared with a shiny surface located on the back of the left hand (Figure 1). On the left temporal region a similar lesion was observed, having papulous edges, but with a tendency toward central regression.

 

 

The biopsy of both lesions confirmed the diagnosis of Kaposi's sarcoma (SK) (Figure 2).

 

 

The patient was hospitalized for investigation of systemic exposure, and the FK-506 dose was reduced to 4mg/day. Computerized tomographies were carried out of the whole of the abdomen and thorax, with no tumor evidence being encountered in the tests. Searches for cytomegalovirus, HIV, Hepatitis B and C, were also conducted, the results of which were all negative.

Two months after reducing the FK-506 to 50% of the initial dose, the lesion of the left temporal region continued to recede, though it did not totally disappear, but the lesion on the dorsal side of the left hand remained unaltered. The therapeutic choice was surgical exeresis of the lesions.

 

DISCUSSION

Though controversies exist as to how the tumor originates, it is known that infectious, genetic, social, immunological and endocrinal factors prevail upon the pathogenesis and course of the disease. The association with Herpesvirus 8 can be found in all of the forms of SK,4 and, in transplant patients, there is evidence that transmission of the virus can occur from the donor, thereby contaminating the recipients by means of the transplanted organ.5

With the exception of the classic forms-the epidemic related to HIV and the form endemic to Africa-SK has occurred frequently in renal-transplant patients that were undergoing traditional immunosuppressant therapy (corticoids and azathioprine) or cyclosporine, but the occurrence of SK has not been observed with new immunosuppressant drugs. Among the new medications, one finds FK-506, a derivative of Streptomyces tsukabaensis fungus. Developed in 1983, the medicine is 10 to 100 times stronger than cyclosporine, and its progressively greater use among renal transplant patients has occurred not especially due to its potency, but to its lower nephrotoxicity (37 times less nephrotoxic than cyclosporine).6

In the course of the renal transplant process with azathioprine and corticoid use, the incidence of SK is 3%, while in patients using cyclosporine alone or in association with classic immunosuppressant therapy, tumor incidence is 8%.7 Currently, the occurrence of SK has been related to hepatic transplant patients receiving FK-506, but not in renal transplant patients,7,8 that make up a considerably larger group of patients.

Given the high number of transplants that are being carried out-and with the use of new immunosuppressant agents, FK-506 among them-it is probable that in the coming years there will be an increase in the frequency of SK occurring in transplant patients.

 

REFERENCES

1. Prieto V, Shea C, Selected cutaneous vascular neoplasms: A review. Dematologic Clin 1999;17(3) 507-520.        [ Links ]

2. Smith SR, Viral infections after renal transplantation Am J Kidney Dis 2001; 37(4): 659-76.        [ Links ]

3. Gupta A, Cardella C: Cutaneous malignant neoplasms in patients with renal transplants. Arch Dermatol 1986; 122(11): 1288-93.        [ Links ]

4. Moore PS, Chang Y. Detection of herpesvirus-like DNA sequences in Kaposi' sarcoma in patients with and those without HIV infection. N Engl J Med 1995;332:1181-5.        [ Links ]

5. Regamey N, Tamm M, Wernli M, et al. Transmission of Human Herpesvirus 8 infection from renal-transplant donors to recipients. N Engl J Med 1998;339:1358-63.        [ Links ]

6. Goto T, KinoT, Hatanaka H, et al. Discovery of FK-506, a novel immunosuppresant isolated from streptomyces tsukubaensis. Transplant Proc 1987; 19 (Suppl. 6):4-8.        [ Links ]

7. Kadry Z, Bronsther O, Van Thiel DH, et al. Kaposi's sarcoma in two primary liver allograft recipients occurring under FK-506 immunosuppression. Clin Transplantation 1993;7:188-94.        [ Links ]

8. Rezeig M, Fashir B, Hainau B, et al. Kaposi's sarcoma in liver transplant recipients on FK-506. Transplantation. 1997;63:1520-40.        [ Links ]

 

 

Correspondence to
André Vicente Esteves de Carvalho
Av. Pereira Passos, 480 / 204 A
Vila Assunção Porto Alegre RS 91900-240
Tel/Fax: (51) 3241-8388 / 3286-5150
E-mail: avec@terra.com.br

Received in June, 8th of 2001.
Approved by the Consultive Council and accepted for publication in March, 23th of 2002.

 

 

* Work done at "Serviço de Dermatologia da UFRGS. Complexo Hospitalar Santa Casa". Porto Alegre - RS, Brazil

 

 

Correspondence to
André Vicente Esteves de Carvalho
Av. Pereira Passos, 480 / 204 A
Vila Assunção Porto Alegre RS 91900-240
Tel/Fax: (51) 3241-8388 / 3286-5150
E-mail: avec@terra.com.br

Received in June, 8th of 2001.
Approved by the Consultive Council and accepted for publication in March, 23th of 2002.

 

 

* Work done at "Serviço de Dermatologia da UFRGS. Complexo Hospitalar Santa Casa". Porto Alegre - RS, Brazil